Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Problem in sustaining an erection and getting another erection. What could be the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions

I have been facing erection issue of late when having sexual intercourse with my partner. I never had such issues.

However of late I tend to loose my erection during the act of making love. Earlier I would get an erection within half an hour of the first one with foreplay. However now i struggle to get another erection once i have got one.

I exercise on a regular basis and also hit the pool twice a week.

Please advice
Posted Wed, 1 May 2013 in Sexual Problems
Answered by Dr. Jonas Sundarakumar 1 hour later
Welcome to Healthcare Magic and thanks for your query.

You have mentioned about having developed an erection problem of late. You seem to have issues with sustaining your erection and getting another erection after a while. Now, there can be a variety of causes for this problem - both medical causes as well as psychological causes. So, the first and most important step in management is proper evaluation. This will include a detailed medical, sexual, personal and social history, a thorough physical examination and certain investigations, as per the necessity. This is both informative to the doctor and serves as an opportunity to educate the patient and clarify his doubts.

Firstly, any medical causes (like diabetes, hormonal problems, blood flow problems, vitamin deficiencies, etc.) need to be ruled out. For this, you may need to undergo a few blood tests. But, considering your young age and considering the mild nature of your problems, it is unlikely that you may be having a major medical cause for your erection problem. Also, if you are able to have good erections during sleep (i.e. in early mornings just before waking up), then again, this indicates that there is no major medical cause.

I would also like to let you know that in more than 80% of cases of erectile dysfunction, psychological factors also play a major role in causing or aggravating the problem. Stress, anxiety, fears and doubts regarding sexual performance, feelings of sexual inadequacy, self-doubts, guilt, past negative sexual experiences, etc. can all affect sexual functioning and result in erection problems.

Treatment is targeted according to the findings on evaluation. If there are any underlying medical problems resulting in the erectile dysfunction, then those problems have to be first treated. If the problem is more psychological, then removing the person's doubts and fears, and improving his self-confidence levels will also definitely help in improving sexual performance. Also, there are certain medication which improve the blood flow to the penis and promote better erection, such as Sildenafil, Vardenafil and Tadalafil. These medications can be effective for erectile dysfunction due to both medical and psychological causes. But, like I said before, it is essential to have a proper evaluation first before starting any treatment.

So, I would advise you to consult a psychiatrist or a sexologist in person to have a detailed assessment and evaluation done. Also, avoid alcohol, smoking or any unnecessary medication and try to stay stress-free and positive.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Follow-up: Problem in sustaining an erection and getting another erection. What could be the cause? 3 hours later
Appreciate the details that you have shared doctor.

I do get morning erections so i presume there is nothing majorly wrong with me medically.

I did check with a specialist and he advised me to do Kegel muscle exercises and has advised Tramadol Clomipramine.

I am not sure whether having this drug would cause any side effects
Answered by Dr. Jonas Sundarakumar 19 hours later
Hello again,

The medication which you have mentioned - Clomipramine and Tramadol are not recommended treatments for erectile dysfunction. Clomipramine is an anti-depressant and can have a side effect of causing or worsening erectile dysfunction. It is sometimes uses for the treatment of premature ejaculation, but not for the treatment of erectile dysfunction. Tramadol is an opiod analgesic (pain killer) and is not known to have any role in the treatment of erectile dysfunction.

I'm not sure whether the doctor had found any other related problem for which he had advised these medication. But in my opinion, I would not recommend these medication for the treatment of erectile dysfunction, unless they have been prescribed for some other related problem.

Best wishes,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor